Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Diabetic, high BP, on insulin. Have swollen legs below the knees, leaking water blisters. On metformin. Suggest?

Feb 2014
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2004
Answered : 5931 Questions
I have swollen legs below the knees. also have large water blisters that leek all the time what causes this and what can I do to cure this issue. high blood preasure diabetes on insulin 45 units lantis 12 units humilog metformin atenolol 50 mg kidney back pain.
Posted Thu, 10 Oct 2013 in Bones, Muscles and Joints
Answered by Dr. Saurabh Gupta 57 minutes later
Brief Answer:
Cellulitis (skin infection) is one probability

Detailed Answer:

As you have said that you have blisters on your feet, known hypertensive and diabetic.

Yes, in patients with diabetes can develop cellulitis (skin infection) and blisters on the feet.

Those who have poorly controlled diabetes are more prone for staphylococcal infection of the feet. Since you have blisters on the feet I suspect that the your blood sugar might not be well controlled through out the day. Therefore it would be worthwhile to visit the nearest ER. The doctors at the ER can verify your sugar levels and start relevant antibiotics for the same.

The pain around the calf muscle is due to the blisters. Note that your blood pressure and the medications you are using for diabetes have nothing to do with these blisters.

Some general tips from my side -
Drink plenty of water.
Keep the affected area elevated, this helps reduce swelling and pain.
Take a pain killer if you need to (check with your doctor).

I would also suggest that you should get reviewed by a surgeon for deep seated infection. And not to wear closed shoes and with regular self feet examination as well.

I do hope that you have found something helpful and informative and I will be glad to answer any further query.
Take care.
Above answer was peer-reviewed by
Follow-up: Diabetic, high BP, on insulin. Have swollen legs below the knees, leaking water blisters. On metformin. Suggest? 19 hours later
the water blisters are on the front of my legs below the knee the XXXXXXX area in front of the calf the fluid leaks out a lot what causes this. my lower legs and ankles are allways swollen what can I do to fix this problem. also if I scratch my leg it takes very long to heel and I notice the blood that comes out seams very watery. I have long term diabetes high sugar readings 250-350. help
Answered by Dr. Saurabh Gupta 17 hours later
Brief Answer:
These indicate water retention in your body.

Detailed Answer:
These swelling and blisters indicate water retension in your body. There are medications that are helpful to release built up fluid. These are diuretic and they help your kidneys increase the flow of urine. Consult these with your doctor.
Rest your legs above your heart level to drain the excess fluid from your legs.
Do not sit or stand for long time in one place.
Limit salt in your diet.

Difficult healing after scratching occurs due to uncontrolled diabetes. So control your blood sugar level after discussing with your physician.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor